Format

Send to

Choose Destination
J Pediatr Ophthalmol Strabismus. 2012 Jan-Feb;49(1):58-63. doi: 10.3928/01913913-20110308-01. Epub 2011 Mar 15.

Nystagmus and reduced visual acuity secondary to drug exposure in utero: long-term follow-up.

Author information

1
Royal Victoria Infirmary, Newcastle, United Kingdom.

Abstract

PURPOSE:

To investigate nystagmus and other visual system abnormalities among children exposed to opiates and benzodiazepines in utero.

METHODS:

Retrospective case series comprising clinical examination and case note review of 25 children with nystagmus and reduced vision who were exposed to controlled drugs during pregnancy.

RESULTS:

Twenty-four children were exposed to opiates, of whom 13 were also exposed to diazepam. One child was exposed to diazepam alone. All children had horizontal nystagmus, which was either fine pendular or jerk type. The nystagmus had a latent element in 4 children and 8 adopted a compensatory head posture. Where the time of onset of nystagmus was known, it was always prior to 6 months of age. At least 9 children (36%) had delayed visual maturation. The mean initial logarithm of the minimum angle of resolution binocular best-corrected visual acuity (BCVA) was 0.54 at an average of 22 months of age. Thirteen children were followed up for 6 months or longer and their BCVA improved to 0.4 at an average age of 48 months. The nystagmus was clinically improved in only 5 patients. Electroretinogram testing was normal in the 4 children tested. The only ocular structural abnormality was binocular optic nerve hypoplasia in 2 children.

CONCLUSION:

Exposure to opiates and benzodiazepines in utero may be associated with permanent nystagmus and reduced visual acuity. This is most likely the result of insult(s) to the central nervous system rather than the eyes.

PMID:
21417186
DOI:
10.3928/01913913-20110308-01
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for SLACK Incorporated.
Loading ...
Support Center